Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 159, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at May 27, 2002, 5:29 PM CDT for Hill County, Johnson County, Texas. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2002, 5:29 PM CDT (22:29 UTC)
- Expired
- May 27, 2002, 6:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Fort Worth, TX
- Area
- Counties, with a storm outline in the text
Counties Hill County, TX, Johnson County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 44 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 5:40 PM CDT | Thunderstorm Wind 52 E | Rio Vista, TX | A tree was blown down by high winds. |
| May 27, 6:08 PM CDT | Thunderstorm Wind 52 E | Hillsboro, TX | High winds did minor damage to buildings. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 12:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 10.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 525 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -64 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KFWD 272229 SVRFTW TXC217-251-272330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FORT WORTH TX 529 PM CDT MON MAY 27 2002 THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HILL COUNTY IN NORTH CENTRAL TEXAS SOUTHERN JOHNSON COUNTY IN NORTH CENTRAL TEXAS * UNTIL 630 PM CDT * AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 12 MILES NORTHWEST OF WHITNEY...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ITASCA AROUND 605 PM CDT GRANDVIEW AROUND 615 PM CDT ALVARADO AROUND 630 PM CDT HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY. FOR YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES. LAT...LON 3223 9751 3188 9734 3210 9696 3245 9722
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:29 PM CDT, 3 hours earlier.
Area forecast discussion, May 27, 2:29 PM CDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 229 PM CDT MON MAY 27 2002 CHANCE OF THUNDERSTORMS WILL CONTINUE TONIGHT WITH BEST STORMS ACROSS SOUTH 1/2 OF AREA WHERE THE AIRMASS IS WARMER AND A LITTLE MORE UNSTABLE. CHANCE OF THUNDERSTORMS WITH SOME SEVERE ACROSS ALL OF NORTH TEXAS AGAIN TUESDAY...AS WEAK UPPER LEVEL SYSTEM DRIFTS SOUTHWARD INTO THE SOUTH PLAINS. CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY AS UPPER LEVEL FLOW BECOMES NORTHERLY WITH A SERIES OF WEAK UPPER LEVEL DISTURBANCES DROPPING SOUTH INTO WARM MOIST AND UNSTABLE AIRMASS ACROSS TEXAS. FCSTID = 59 DFW 69 87 68 87 / 50 30 30 30 ACT 69 89 69 88 / 50 20 20 30 .FWD...NONE.
In the hours before
Special weather statement, May 27, 1:10 PM CDT, 4 hours 19 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-272100- HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS NATIONAL WEATHER SERVICE FORT WORTH TX 110 PM CDT MON MAY 27 2002 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER THAT PART OF NORTH TEXAS NORTHWEST OF A TERRELL... WACO...TO LAMPASAS LINE. THIS INCLUDES DENTON...STEPHENVILLE... BRECKENRIDGE..GRANBURY...AND THE DALLAS-FORT WORTH METROPLEX. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS THE REMAINDER OF NORTH TEXAS THROUGH TONIGHT. THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE EASTWARD ACROSS NORTH TEXAS THIS AFTERNOON. THE ATMOSPHERE REMAINS MOIST AND UNSTABLE AND THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE. IT APPEARS THAT THE GREATEST THREAT FOR SEVERE THUNDERSTORMS THIS AFTERNOON WILL BE NEAR AND SOUTH OF A BRECKENRIDGE...STEPHENVILLE...TO HILLSBORO LINE NEAR AN OUTFLOW BOUNDARY LEFT OVER FROM THUNDERSTORMS THIS MORNING. LARGE HAIL UP TO THE SIZE OF GOLFBALLS AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. SOME AREAS WILL ALSO EXPERIENCE LOCALLY HEAVY RAINFALL. THE THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE TONIGHT AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION. SPOTTER GROUPS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON. THOSE INVOLVED IN OUTDOOR ACTIVITIES...ESPECIALLY ON AREA LAKES... SHOULD REMAIN ALERT TO THE SIGNS OF APPROACHING STORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, May 27, 3:50 PM CDT, 1 hour 39 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-290400- HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS NATIONAL WEATHER SERVICE FORT WORTH TX 350 PM CDT MON MAY 27 2002 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS ALL OF NORTH TEXAS. THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE EAST ACROSS NORTH TEXAS THIS EVENING. WITH A MOIST AND UNSTABLE ATMOSPHERE IN PLACE...THERE IS A THREAT OF SEVERE THUNDERSTORMS. THESE STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL...DAMAGING BURST OF WIND...AND FREQUENT CLOUD TO GROUND LIGHTNING. THERE IS ALSO A POTENTIAL FOR LOCALLY HEAVY RAIN AND SOME FLOODING DUE TO WEAK WINDS IN THE MID LEVEL OF THE ATMOSPHERE. IT APPEARS THE AREA WITH THE BEST CHANCE FOR SEVERE THUNDERSTORM FORMATION WILL BE NEAR AND SOUTH OF A GREENVILLE...GRANBURY...TO EASTLAND LINE NEAR AN OUTFLOW BOUNDARY LEFT OVER FROM EARLIER THUNDERSTORMS. THE THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE OVERNIGHT AND AGAIN ON TUESDAY AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION. SPOTTER GROUPS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS EVENING. THOSE INVOLVED IN OUTDOOR ACTIVITIES...ESPECIALLY ON AREA LAKES...SHOULD REMAIN ALERT TO THE SIGNS OF APPROACHING STORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Local storm report, May 27, 4:50 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED HEADER TIME
NATIONAL WEATHER SERVICE FORT WORTH TX
450 PM CDT MON MAY 27 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 PM BRECKENRIDGE TX 1.75 INCH HAIL
05/27/02 STEPHENS INN BRECKENRIDGE. .
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0300 PM TOLAR TX 60 MPH TSTM GUST
05/27/02 HOOD NWS SPOTTER REPORTED
60+ MPH WINDS AT TOLAR.
REPORTED BY STORM
SPOTTER.
0304 PM TOLAR TX 60 MPH TSTM GUST
05/27/02 HOOD WINDS 60 TO 70 MPH
AROUND TOLAR. REPORTED
BY HAM RADIO OPERATOR.
0304 PM TOLAR TX WIND DAMAGE
05/27/02 HOOD TREE LIMBS 5 TO 6
INCHES DIA BROKEN
SOUTWEST OF TOLAR.
REPORTED BY STORM
SPOTTER.
0308 PM TOLAR TX .75 INCH HAIL
05/27/02 HOOD DIME HAIL IN TOLAR.
REPORTED BY STORM
SPOTTER.
0314 PM GRANBURY TX 1 INCH HAIL
05/27/02 HOOD REPORTED IN GRANBURY. .
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0314 PM GRANBURY TX WIND DAMAGE
05/27/02 HOOD 314-326 LDT WIDESPREAD
WIND DAMGE IN GRANBURY.
TRESS/POWER LINES DOWN.
SEVERAL RADIO TOWERS
DOWN. FIREWORKS STAND
DESTORYED. OUTDOOR
MOVIE SCREEN DESTORYED.
WINDS MEASURED TO 67
MPH BY PUBLIC WEAHTER
STATION.. . REPORTED BY
HAM RADIO OPERATOR.
0337 PM GORMAN TX 2 INCH HAIL
05/27/02 EASTLAND 2 INCH HAIL. REPORTED
BY STORM SPOTTER.
0342 PM DE LEON TX 1.75 INCH HAIL
05/27/02 COMANCHE GOLFBALL HAIL REPORT IN
DE LEON. . REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0406 PM BONO TX WIND DAMAGE
05/27/02 JOHNSON BARN DESTORYED IN BONO.
. REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 12:10 PM CDT | Severe Thunderstorm Warning | FWD | Stephens | 65 min |
| May 27, 2:43 PM CDT | Severe Thunderstorm Warning | FWD | Hood | 62 min |
| May 27, 3:32 PM CDT | Severe Thunderstorm Warning | FWD | Johnson | 58 min |
| May 27, 3:40 PM CDT | Severe Thunderstorm Warning | FWD | Comanche | 35 min |
| May 27, 6:28 PM CDT | Severe Thunderstorm Warning | FWD | Navarro | 62 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.